Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Swollen and tender breast, consume alcohol, stressful life, sedentary lifestyle. Is hormonal change the cause?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2008
Answered : 576 Questions
I am a 50 year old male. For approx. 4-5 months my left breast has been swollen and tender. I consume 6-8 oz. of vodka per evening, and have done so for the past 4-5 years. Heavy stress in both personal and professional life. My once active and athletic lifestyle has become sedentary for the same period...hormonal change the cause?
Posted Sat, 21 Jul 2012 in Men Sexual Problems
Answered by Dr. Rohan Khandelwal 38 minutes later
Dear Sir,

Thank you for seeking medical advice for your problem.

According to your description, you are likely suffering from gynecomastia (enlargement of the male breast) which can sometimes be tender as well.

In your case, this could be because of alcohol consumption (which is a very common cause of gynecomastia). It can also occur if the liver is not functioning properly (cirrhosis). Stress and obesity can also sometimes lead to this condition. Another very common cause is drug intake (medicines like spironolactone, digitalis, etc).

All these conditions lead to an imbalance in the hormones (increase in female hormones in the body) and cause enlargement of the breast.

My advice to you would be to visit your physician and have this swelling examined. He will probably get an ultrasound of the swelling and other blood tests (liver function tests, complete blood count, and hormonal analysis) to pin point the cause of this problem.

Sometimes this condition subsides on its own if the precipitating cause is removed; but if it persists, then the only treatment is surgery.

Hope you get well soon. Let me know if you need any more information.

Take care and Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor